Alert archive / Utah / Flash Flood Watches in 2011
Flash Flood Watch 2, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood watch at Jul 6, 2011, 9:06 PM MDT. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Jul 6, 2011, 9:06 PM MDT (03:06 UTC)
- Expired
- Jul 7, 2011, 1:00 AM MDT
- In force
- 4 hr
- Issued by
- NWS Salt Lake City, UT
The text
As transmitted, in the capitals the NWS used until 2016.
446 WGUS65 KSLC 070306 FFASLC URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE SALT LAKE CITY UT 906 PM MDT WED JUL 6 2011 UTZ019-020-518-070500- /O.EXP.KSLC.FF.A.0001.000000T0000Z-110707T0300Z/ /O.NEW.KSLC.FF.A.0002.110707T0306Z-110707T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- SOUTHERN MOUNTAINS- 906 PM MDT WED JUL 6 2011 ...FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM MDT THIS EVENING... ...FLASH FLOOD WATCH HAS EXPIRED... THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS EXTENDED THE * FLASH FLOOD WATCH FOR PORTIONS OF SOUTHERN UTAH AND SOUTHWEST UTAH...INCLUDING THE FOLLOWING AREAS...IN SOUTHERN UTAH... SOUTH CENTRAL UTAH AND UTAHS DIXIE AND ZION NATIONAL PARK. IN SOUTHWEST UTAH...SOUTHERN MOUNTAINS. * UNTIL 11 PM MDT THIS EVENING * THE THREAT OF HEAVY RAIN AND ASSOCIATED FLASH FLOODING WILL CONTINUE IN THE WATCH AREA THROUGH LATE THIS EVENING AS THUNDERSTORMS SPREAD NORTH OUT OF ARIZONA. * FLASH FLOODING WILL PRIMARILY AFFECT SLOT CANYONS...DRY WASHES...AND THE SLICK ROCK AREAS OF SOUTHERN UTAH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
1 follow-up statement
125 WGUS65 KSLC 070448 FFASLC URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1048 PM MDT WED JUL 6 2011 UTZ019-020-518-070700- /O.EXT.KSLC.FF.A.0002.000000T0000Z-110707T0700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- SOUTHERN MOUNTAINS- 1048 PM MDT WED JUL 6 2011 ...FLASH FLOOD WATCH NOW IN EFFECT UNTIL 1 AM MDT THURSDAY... THE FLASH FLOOD WATCH IS NOW IN EFFECT FOR * PORTIONS OF SOUTHERN UTAH AND SOUTHWEST UTAH...INCLUDING THE FOLLOWING AREAS...IN SOUTHERN UTAH...SOUTH CENTRAL UTAH AND UTAHS DIXIE AND ZION NATIONAL PARK. IN SOUTHWEST UTAH... SOUTHERN MOUNTAINS. * UNTIL 1 AM MDT THURSDAY * THE THREAT OF HEAVY RAIN AND ASSOCIATED FLASH FLOODING WILL CONTINUE IN THE WATCH AREA INTO THE EARLY MORNING HOURS THURSDAY AS THUNDERSTORMS CONTINUE TO SPREAD NORTH ACROSS THIS AREA. * FLASH FLOODING WILL PRIMARILY AFFECT SLOT CANYONS...DRY WASHES...AND THE SLICK ROCK AREAS OF SOUTHERN UTAH INCLUDING THE NARROWS IN ZION NATIONAL PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood watch went out at Jul 6, 3:56 PM MDT, 5 hours 10 minutes earlier.
Area forecast discussion, Jul 6, 3:56 PM MDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
356 PM MDT WED JUL 6 2011
.SYNOPSIS...HIGH PRESSURE ALOFT WILL REMAIN JUST EAST OF THE FOUR
CORNERS REGION THROUGH THE END OF THE WEEK. MOISTURE WILL
CONTINUE TO ROTATE AROUND THIS HIGH AND INTO UTAH THROUGH THE
FIRST HALF OF THE WEEKEND AT LEAST. A DRIER SOUTHWESTERLY FLOW IS
EXPECTED TO DEVELOP EARLY NEXT WEEK.
&&
.DISCUSSION...AFTERNOON WATER VAPOR IMAGERY CONTINUES TO DEPICT A
STOUT HIGH ORIENTED EAST OF THE FOUR CORNERS...THIS ALLOWING MID
LEVEL MOISTURE ON THE ORDER OF 3 TO 4 STANDARD DEVIATIONS ABOVE
NORMAL TO FLOOD NORTH INTO THE STATE. BULK OF CONVECTION THUS FAR
HAS BEEN CELLULAR...DRIVEN BY THE HEATING OF TERRAIN ACROSS THE
SOUTHERN HALF OF THE STATE WERE MOISTURE CONVERGENCE IS MOST
PRONOUNCED. THAT SAID...A WEAK SHORT WAVE OVER EAST CENTRAL NEVADA
HAS SPAWNED CONVECTION ALONG THE UT/NV BORDER ON NORTH TO THE RAFT
RIVER MOUNTAINS. PREVIOUS POP GRID DEPICTED MOST OF THIS ACTIVITY
NICELY...BUT ADDED ISOLATED THUNDERSTORMS TO THE NORTHWEST THROUGH
THIS EVENING IN LATEST PACKAGE.
AFOREMENTIONED ELEVATED MOISTURE HAS PRODUCED SOME HEAVY RAINERS
THIS AFTERNOON. CONVECTIVE SPAWNED RAINFALL HAS BEEN VERY
EFFICIENT AND WILL REMAIN SO UNTIL SURFACE BASED HEATING IS LOST.
THE FLASH FLOOD WATCH DOWN SOUTH REMAINS IN EFFECT THROUGH 9 PM
THIS EVENING...THOUGH NOT EXPECTING A WIDESPREAD FLASH FLOODING
EVENT TO UNFOLD...MORE LOCALIZED. THUS FAR THE STRONGEST CONVECTION
HAS NOT FORMED OVER THE MORE CONCERNING AREAS MOST PRONE TO
FLASHING...BUT IT CANT BE WRITTEN OFF EITHER. REASONING...RADAR
ESTIMATES OF 2 TO 3 INCHES OF RAIN HAVE OCCURRED JUST WEST OF
BRYCE CANYON NATIONAL PARK...AND NEAR INTERSTATE 15 BETWEEN BEAVER
AND PAROWON. THE LATTER HAS PROMPTED ISSUANCE OF AN URBAN AND
SMALL STREAM ADVISORY IN THAT LOCAL THIS AFTERNOON.
WILL HAVE TO WATCH THE PRONOUNCED SHORT WAVE CURRENTLY OVER
SOUTHERN CALIFORNIA CLOSELY AS MODELS FAIL TO CAPTURE THIS
FEATURE WELL...CONVECTION MAY BE QUITE A BIT MORE ORGANIZED ON
THURSDAY AS THE WAVE LIFTS THROUGH CENTRAL AND NORTHERN UTAH WITH
HEAVY RAIN REMAINING A POTENTIAL THREAT.
WITH LITTLE GROSS CHANGE TO THE PATTERN THROUGH THIS UPCOMING
WEEKEND HAVE RETAINED CONVECTIVE PRECIP IN GRIDS WITH GREATEST
LIKELIHOOD OF PRECIP FOCUSED DURING THE AFTERNOON AND EVENING
HOURS...THOUGH GREATEST CONCENTRATION WILL BE OVER SOUTHERN AND
EASTERN UTAH. HAVE CONTINUED TO DRY GRIDS FROM WEST TO EAST IN
THE LATE PERIODS AS GLOBAL MODELS CONTINUE TO DEPICT A SHORT WAVE
TRACKING THROUGH THE NORTHERN ROCKIES THAT WOULD ESSENTIALLY SHIFT
THE TAP EAST.
&&
.HYDROLOGY...FLOOD WARNINGS CONTINUE FOR THE LOGAN RIVER...SPRING
CREEK...LITTLE COTTONWOOD CREEK AND THE SOUTH SLOPES OF THE UINTA
MOUNTAINS.
CONCERN THROUGH THE COMING WEEKEND WILL BE THE POTENTIAL FOR BRIEF
HEAVY RAINFALL FROM SHOWERS/THUNDERSTORMS. AT THIS TIME IT APPEARS
THAT THE BEST THREAT FOR HEAVY PRECIP WILL REMAIN SOUTH OF THE SLC
AREA IN THE SOUTHERN WASATCH RANGE AND THE WESTERN UINTAS. ANY
HEAVY RAIN THAT DOES FALL ON A GIVEN DRAINAGE COULD PRODUCE A
BRIEF PERIOD OF FLOODING...OR ENHANCE ANY FLOODING THAT ALREADY
EXISTS.
EXPECT AREA RIVERS TO CONTINUE TO RUN VERY HIGH FOR THE NEXT
SEVERAL DAYS AND THEN A DOWNWARD TREND IS EXPECTED. REGARDLESS...
RIVERS WILL CONTINUE TO FLOW VERY FAST AND VERY COLD. EXTREME
CAUTION IS URGED NEAR ANY AREA WATERWAYS OVER THE NEXT FEW DAYS.
&&
.AVIATION...VFR CONDITIONS ARE EXPECTED AT THE SLC TERMINAL THROUGH
THE NIGHT. THERE IS A VERY SMALL CHANCE OF THUNDERSTORMS IMPACTING
THE TERMINAL...ABOUT 10 PERCENT...BETWEEN ABOUT 23Z AND 06Z. THE
MOST LIKELY IMPACT FROM THESE WOULD BE GUSTY OUTFLOW WINDS. LIGHT
NORTHWEST WINDS ARE EXPECTED TO SHIFT TO THE SOUTHEAST BETWEEN 03Z
AND 05Z.
&&
.FIRE WEATHER...SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER THE
SOUTHERN HALF OF THE STATE...AND WILL CONTINUE TO DEVELOP INTO THE
EVENING. CONVECTIVE ACTIVITY WILL SPREAD NORTHWARD...BUT MOST OF THE
ACTION WILL BE CONCENTRATED OVER SOUTHERN UTAH. WITH ABUNDANT
MOISTURE IN PLACE...THESE THUNDERSTORMS WILL BE ACCOMPANIED BY VERY
HEAVY RAIN. MOISTURE WILL STAY IN PLACE THROUGH THE WEEKEND. THERE
IS SOME DISAGREEMENT AS TO HOW LONG THE MOISTURE WILL REMAIN IN
PLACE...BUT IT APPEARS AS THOUGH A DRYING TREND WILL BEGIN EARLY
NEXT WEEK.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 9 PM MDT THIS EVENING FOR
UTZ019-020-518.
WY...NONE.
&&
MERRILL/HOSENFELD/WILENSKY
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Jul 6, 6:55 AM MDT, 14 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 655 AM MDT WED JUL 6 2011 UTZ001>016-019>021-517-518-WYZ021-071300- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 655 AM MDT WED JUL 6 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT FLOWS ON RIVERS ACROSS THE NORTHERN AND CENTRAL OUTLOOK AREA WILL REMAIN AT ELEVATED LEVELS TODAY...WITH A FEW OF THESE RIVERS REMAINING NEAR OR ABOVE FLOOD STAGE. IT IS IMPORTANT TO NOTE THAT FLOWS THROUGH MANY WATERWAYS REMAIN COLD...SWIFT AND POWERFUL...EVEN THOSE THAT ARE BELOW FLOOD STAGE. THIS COMBINATION IS DANGEROUS NOT JUST FOR CHILDREN...BUT ADULTS AS WELL. HYPOTHERMIA CAN QUICKLY SET IN WHEN EXPOSED TO WATER OF THESE TEMPERATURES...SIGNIFICANTLY LIMITING YOUR ABILITY TO RESCUE YOURSELF. THE ABUNDANT MOISTURE ACROSS THE GREAT BASIN WILL SUPPORT ANOTHER DAY OF SCATTERED SHOWERS AND THUNDERSTORMS ACROSS MAINLY THE SOUTHERN HALF OF UTAH. THE POTENTIAL FOR VERY HEAVY RAIN WILL INCREASE ACROSS EXTREME SOUTHERN UTAH THIS AFTERNOON THROUGH EARLY THIS EVENING. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR PORTIONS OF SOUTHWEST UTAH. HEAVY RAIN COULD RESULT IN FLASH FLOODING IN THE SLOT CANYONS AND SLICK ROCK AREAS OF SOUTHERN UTAH THOUGH EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY RIVERS WILL CONTINUE A GRADUAL DOWNWARD TREND IN FLOWS LATE THIS WEEK. A FEW OF THE RIVERS ACROSS NORTHERN UTAH MAY REMAIN NEAR OR SLIGHTLY ABOVE FLOOD STAGE THE NEXT COUPLE OF DAYS. ALL RIVERS ACROSS NORTHERN UTAH WILL CONTINUE TO FLOW FAST AND COLD FOR THE NEXT SEVERAL DAYS. HIGH PRESSURE NEAR THE FOUR CORNERS WILL REMAIN IN PLACE THROUGH THE BALANCE OF THE WEEK. SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN THURSDAY AND FRIDAY...WITH HEAVY RAIN POSSIBLE WITH THE STRONGER SHOWERS AND STORMS. A SOMEWHAT DRIER SOUTHWEST FLOW ALOFT WILL DEVELOP BY LATE IN THE WEEKEND...AND SPREAD ACROSS THE AREA EARLY NEXT WEEK. SHOWERS AND THUNDERSTORMS ARE STILL EXPECTED...THOUGH MOST OF THE ACTIVITY WILL SHIFT INTO THE EASTERN HALF OF UTAH BY MONDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 1:48 PM MDT | Severe Thunderstorm Warning | SLC | Duchesne | 42 min |
| Jul 7, 2:05 PM MDT | Areal Flood Advisory | SLC | Utah, Wasatch | 3 hr |
| Jul 7, 2:10 PM MDT | Special Weather Statement | SLC | Utah | 35 min |
| Jul 7, 2:26 PM MDT | Severe Thunderstorm Warning | SLC | Duchesne | 34 min |
| Jul 7, 4:12 PM MDT | Special Weather Statement | SLC | Tooele | 63 min |
Nearby
Flash Flood Watches in Utah, 2011Every flash flood watch in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.